Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 12, NWS Raleigh, NC

August 7, 2024Sampson County, North Carolina

NWS Raleigh, NC issued this tornado warning at Aug 7, 2024, 2:03 PM EDT for Sampson County, North Carolina. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2024, 2:03 PM EDT (18:03 UTC)
Expired
Aug 7, 2024, 2:30 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:19 PM EDTFUNNEL CLOUD3 Se Harrells, NCReport of rope like-funnel cloud 2 miles south of the intersection of U.S. route 421 and NC route 41.
Aug 7, 2:19 PM EDTTORNADO2 Ssw Harrells, NCConfirmed tornado. At least one law enforcement eyewitness as it was on the ground, plus confirmed by TDS on KRAX. Two homes damaged.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1310 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

034 
WFUS52 KRAH 071803
TORRAH
NCC163-071830-
/O.NEW.KRAH.TO.W.0012.240807T1803Z-240807T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
203 PM EDT Wed Aug 7 2024

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Southeastern Sampson County in central North Carolina...

* Until 230 PM EDT.

* At 203 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Harrells, or 9 miles southwest of Wallace, moving
  northwest at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Harrells around 210 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Garland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3470 7837 3471 7837 3473 7839 3475 7839
      3478 7843 3481 7845 3484 7849 3486 7849
      3489 7853 3503 7839 3484 7817 3474 7820
      3471 7813 3472 7811 3471 7811 3468 7816
      3461 7821
TIME...MOT...LOC 1803Z 130DEG 49KT 3469 7815 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CA
3 follow-up statements
427 
WWUS52 KRAH 071816
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
216 PM EDT Wed Aug 7 2024

NCC163-071830-
/O.CON.KRAH.TO.W.0012.000000T0000Z-240807T1830Z/
Sampson NC-
216 PM EDT Wed Aug 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
SOUTHEASTERN SAMPSON COUNTY...

At 215 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Harrells, or 11 miles west of Wallace, moving
northwest at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Harrells around 220 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Garland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3464 7819 3466 7830 3470 7837 3471 7837
      3473 7839 3475 7839 3478 7843 3481 7845
      3484 7849 3486 7849 3488 7851 3488 7850
      3477 7819 3474 7820 3471 7813 3472 7811
      3471 7811 3468 7816
TIME...MOT...LOC 1815Z 117DEG 17KT 3470 7819 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CA
939 
WWUS52 KRAH 071824
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
224 PM EDT Wed Aug 7 2024

NCC163-071830-
/O.CON.KRAH.TO.W.0012.000000T0000Z-240807T1830Z/
Sampson NC-
224 PM EDT Wed Aug 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
SOUTHEASTERN SAMPSON COUNTY...

At 223 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Harrells, or 15 miles west of Wallace, moving west
at 30 mph.

HAZARD...Tornado.

SOURCE...Weather spotters reported a rope like funnel cloud was 
         reported south of NC41 in Harrells, NC.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Sampson County, including the following locations...
Garland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3471 7814 3469 7815 3468 7816 3464 7819
      3466 7830 3470 7837 3471 7837 3473 7839
      3475 7839 3478 7843 3480 7844 3485 7842
      3480 7828 3476 7819 3474 7820
TIME...MOT...LOC 1823Z 105DEG 25KT 3471 7826 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CA
476 
WWUS52 KRAH 071830
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
230 PM EDT Wed Aug 7 2024

NCC163-071840-
/O.EXP.KRAH.TO.W.0012.000000T0000Z-240807T1830Z/
Sampson NC-
230 PM EDT Wed Aug 7 2024

...THE TORNADO WARNING FOR SOUTHEASTERN SAMPSON COUNTY HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

&&

LAT...LON 3471 7814 3469 7815 3468 7816 3464 7819
      3466 7830 3470 7837 3471 7837 3473 7839
      3475 7839 3478 7843 3480 7844 3485 7842
      3480 7828 3476 7819 3474 7820
TIME...MOT...LOC 1830Z 130DEG 49KT 3475 7832 

$$

CA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Aug 7, 11:15 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 7, 11:15 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1115 AM EDT Wed Aug 7 2024

.SYNOPSIS...
A cold front across the mid-Atlantic will linger through Thursday.
Tropical Storm Debby is expected to meander off the southest U.S.
coast today, then drift northwestward over the central Carolinas
Thursday and Friday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1110 AM Wednesday...

* Clusters and bands of rain will spread west into the Coastal
  Plain, Sandhills, and eastern Piedmont today.
* More widespread rain which will be heavy at times will spread into
  central NC this evening and tonight begining the period of
  greatest flood risk.

Tropical Storm Debby is centered about 50 miles southeast
of Charleston SC with a broad circulation that currently lacks
much of any deep convection near the center. The deepest convection
associated with the storm continues to be well northeast of the
center near and just off the southeast NC coast. Cloud tops having
been cooling in this area and the bulk of this convection will lift
more north and north-northwestward across the Coastal Plain and
eastern Piedmon with a somewhat limited westward push. Don't expect
much significant rain across the western Piedmont/Triad areas
through much of the afternoon with the bulk of the precipitation
remaining focused further east. Rainfall through this afternoon will
range between 0.5-1.0 inches across the Coastal Plain and
southeast counties with 0.25-0.50 inches across the eastern Piedmont
and perhaps 0.10 inches across the northwest Piedmont.

Weather conditions will deteriorate and impacts will significantly
increase very late this afternoon and especially tonight as another
surge of deep convection and with widespread heavy rain that will
lift north from northeast SC and spiral northwest across the
southern Coastal Plain, Sandhills and the southern Piedmont. This
may end up being the main event of widespread heavy rain that
moves across portions of central NC well into Thursday.  Rainfall
amounts of 2-4 inches are expected, with some locally higher amounts
of 4-6 inches possible, especially across the eastern Sandhills and
southern Coastal Plain. Areas of flash flooding are increasingly
likely overnight.

The severe weather threat is rather limited this morning and into
this afternoon but near surface helicity will increase significantly
this evening and the risk of a short lived tornado will increase
across the Coastal Plain this evening and into the overnight.

Highs will range in the upper 70s to lower 80s. Lows tonight will
range in the lower to mid 70s. -Blaes
&&

.SHORT TERM /THURSDAY AND THURSDAY/...
As of 415 AM Wednesday...

*  The NHC official forecast track of Debby remains relatively
   unchanged through nern SC on Thu and across the srn through nwrn
   NC Piedmont Thu night.
*  High, continued risk of excessive rain and (severe and
   widespread) flash flooding throughout cntl NC
*  Isolated tornadoes also possible ahead of and right of the track
   of Debby, in the nrn through ern semicircles of the cyclone

Multiple feeder bands are forecast to develop in surface confluence
axes off the wrn/Gulf Stream Atlantic and spiral into the center of
Debby and across cntl NC. They'll do so amid near record PWs of 2.5
to 2.9" (~150 % of normal); and the cumulative effects of this rain
will lead to what will likely be continued, widespread flash
flooding. While the risk of flooding, including along creeks/streams
and subsequently into mainstem rivers, will pose the primary hazard,
continued strong low-level wind fields around the center of Debby
will yield elongated, clockwise-curved hodographs favorable for
tropical tornadoes amid low LCLs along and east of its track. The
main limiting factor for this TC, mini-supercell tornado threat will
be weak/poor low and mid-level lapse rates (4.5-5.25 C/km) in the
presence of the TC's warm core, likely maximized peripheral to it
(ie. through the Coastal Plain) and with weak diurnal
destabilization Thu. A combination of multi-layered overcast and
widespread showers/scattered storms will otherwise favor a smaller
than average diurnal temperature range, with highs mostly in the upr
70s to lwr 80s and lows in the lwr-mid 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 400 AM Wednesday...

Better model agreement this morning with respect to the track and
timing for Debby, which by 12Z Friday should be somewhere across the
western Piedmont. NHC forecast points would have it somewhere just
north of the Triad by daybreak Friday, with drier air wrapping
around behind the departing cyclone throughout the day and bringing
about the end of widespread rainfall. Of course to the east of the
track, precip may be a bit slower to taper off but regardless, it
would appear Friday will see gradually improving conditions
throughout the day. PoPs will remain in the 60-80 percent range in
the morning, decreasing into the 30-50 percent range in the
afternoon and down below 30 percent Friday night.

Debby's circulation will be well removed from the area by Saturday
morning, likely somewhere over New England. Debby's remnants will be
pushed east by a front that will get hung up along the East Coast
for several days. This should result in a forecast where the Triad
is dry Saturday, Sunday, and Monday, but there will be a chance of
diurnally driven showers and thunderstorms primarily along and east
of I-95. The front may drift a little bit farther inland on Tuesday,
and this should bring at least a slight chance of thunderstorms to
the entire forecast area.

Saturday appears likely to be the warmest day, with some southern
locations possibly reaching the lower 90s. Otherwise highs should be
in the 80s through the extended forecast. Lows will range from the
mid 60s to the low 70s.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
As of 700 AM Wednesday...

...Aviation Conditions will deteriorate late today and
tonight...

Deep tropical moisture over the region will continue to overspread
the area in advance of TC Debby.

Widespread IFR ceilings across the area this morning will gradually
lift to MVFR through late morning and into the early afternoon  as
intermittent rain continues to spread inland through the afternoon.
Isolated to scattered storms are possible nearly anywhere by the
aftn/eve, but introduced VCTS at KFAy only, where instability is
highest. It's possible that the Triad terminals could briefly lift
to low end VFR during the afternoon.

A prominent feeder band of moderate to heavy rain with some embedded
convective elements is expected to pivot northwestward into the area
during the evening and overnight hours. Flight restrictions are
expected to lower back to IFR area-wide overnight, with some areas
of LIFR restrictions possible.

Winds will start to pick up, with sustained NELY winds of 10-15kts
by the afternoon, gusting to 15 to 25 kts, strongest at KFAY.
Additionally, some LLWS may also develop at FAY as low-level/~2kft
winds strengthen from the E-SELY 40-50kt.

Looking ahead: There remains high confidence of adverse aviation
conditions through late Friday as Tropical Cyclone Debby moves
across the area including sub-VFR CIG and VSBY restrictions in
showers and thunderstorms and heavy rain with some gusty winds and
possible LLWS. Conditions will significantly improve on Saturday
and continue into Sunday. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday morning through Friday evening for
NCZ007>011-021>025-038>040-073-074-083.
Flood Watch through Friday evening for NCZ026>028-041>043-
075>078-084>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...MWS
LONG TERM...Leins/Green
AVIATION...CBL/Blaes
Hazardous weather outlook, Aug 7, 5:19 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
519 AM EDT Wed Aug 7 2024

NCZ026>028-041>043-075>077-084>086-080930-
Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett-
Richmond-Scotland-Hoke-
519 AM EDT Wed Aug 7 2024

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Tropical cyclone Debby will bring a threat of heavy rain of 5-10
inches through Friday, with locally higher amounts possible,
especially across the eastern Sandhills and Coastal Plain counties.
Rainfall of this magnitude will have the potential to cause
considerable and significant flooding.

Additionally, people living along rivers and creeks should make
preparations for possible moderate to major river flooding by late
week and lingering into next week.

Finally, wind gusts up to 40 mph could lead to scattered power
outages and downed trees late Thursday and into Friday, especially
along and east of the I-95 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>025-038>040-073-074-083-080930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Davidson-Randolph-Chatham-Stanly-Montgomery-Anson-
519 AM EDT Wed Aug 7 2024

...FLOOD WATCH IN EFFECT FROM 9 AM EDT THIS MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Tropical cyclone Debby will bring a threat of heavy rain of 4-7
inches through Friday, with locally higher amounts possible.
Rainfall of this magnitude will have the potential to result in flash
flooding.

Additionally, people living along rivers and creeks
should make preparations for possible moderate to major river
flooding by late week and lingering into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-088-089-080930-
Wayne-Cumberland-Sampson-
519 AM EDT Wed Aug 7 2024

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A isolated tornado is possible today and this evening as waves of
storms move northward.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Tropical cyclone Debby will bring a threat of heavy rain of 5-10
inches through Friday, with locally higher amounts possible,
especially across the eastern Sandhills and Coastal Plain counties.
Rainfall of this magnitude will have the potential to cause
considerable and significant flooding.

Additionally, people living along rivers and creeks should make
preparations for possible moderate to major river flooding by late
week and lingering into next week.

Finally, wind gusts up to 40 mph could lead to scattered power
outages and downed trees late Thursday and into Friday, especially
along and east of the I-95 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 1:21 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
121 PM EDT Wed Aug 7 2024

NCZ089-071745-
Sampson NC-
121 PM EDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAMPSON COUNTY
THROUGH 145 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Penderlea, or 10 miles southwest of Wallace, moving northwest at 25
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrells and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3458 7826 3461 7831 3463 7832 3464 7831
      3465 7832 3467 7832 3469 7835 3470 7837
      3475 7839 3476 7841 3494 7815 3490 7815
      3474 7820 3471 7813 3472 7811 3471 7811
      3468 7816 3455 7825
TIME...MOT...LOC 1721Z 129DEG 24KT 3464 7811

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:21 PM EDTSpecial Weather StatementRAHSampson24 min

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.